Advertisement
 
YOU ARE HERE: LAT HomeCollectionsDrug Makers

Infant acetaminophen will match children's strength

BOOSTER SHOTS: Oddities, musings and news from the
health world

May 06, 2011|By Marissa Cevallos, HealthKey / For the Booster Shots blog

The current formula of liquid acetaminophen marketed specifically for infants will soon disappear from shelves -- instead, the medication will be sold in the same concentration as for children, over-the-counter drug makers announced Wednesday.

The switch to a standard strength of the pain-relief medication will take place mid-2011, said the Consumer Healthcare Products Assn., which represents almost all brand-name and generic over-the-counter drug makers in the U.S.

Acetaminophen for infants currently comes in two strengths: 80 mg/0.8mL and 80 mg/1 mL.  Now only one strength will be offered: 160 mg/5 mL, the same strength currently sold for children ages 2 to 12.

Children’s packages will continue to have dosing cups, but the infant products will now have syringes with restrictors to limit the flow. Many infant medications, including Infant Tylenol, currently come with a dropper.

“CHPA member companies are voluntarily making this conversion to one concentration to help make it easier for parents and caregivers to appropriately use single-ingredient liquid acetaminophen,” CHPA President and CEO Scott Melville said in a press release Wednesday.

The move may not come as a complete surprise. Also on Wednesday, the FDA announced a guide for how cups, droppers, syringes and spoons packaged with liquid over-the-counter drugs should be labeled to correspond with the directions. According to the agency:

“The FDA issued the guidance because of ongoing concerns about the potential accidental drug overdoses that can result from the use of dosage delivery devices with markings that are confusing, unclear or inconsistent with the labeled dosage directions.”

The labeling on such products is apparently not as clear as it could be. In a study released in November, researchers found that among 148 children’s over-the-counter products that came with a measuring device, 146 had inconsistencies such as missing or unnecessary markings.

RELATED: Painkiller drugs: Most don’t know Tylenol, Advil ingredients.

healthkey@tribune.com

ALSO: More news from HealthKey

Advertisement
Los Angeles Times Articles
|
|
|